Alert archive / Colorado / Red Flag Warnings in 2017

Red Flag Warning 30, NWS Denver/Boulder, CO

December 9, 20179 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Dec 9, 2017, 4:31 AM MST for 9 counties in Colorado. It took effect at Dec 9, 2017, 12:00 PM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 9, 2017, 4:31 AM MST (11:31 UTC)
In effect from
Dec 9, 2017, 12:00 PM MST
Expired
Dec 9, 2017, 5:00 PM MST
In force
5 hr
Issued by
NWS Denver/Boulder, CO

Counties Elbert County, CO, Larimer County, CO, Lincoln County, CO, Logan County, CO, Morgan County, CO, Phillips County, CO, Sedgwick County, CO, Washington County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 94 km from the middle of the area, began a volume at 11:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 11.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2017-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2017-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3676 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

171 
WWUS85 KBOU 091131
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
431 AM MST Sat Dec 9 2017

...Critical Rangeland Fire Behavior Probable this Afternoon on 
the Northeast Colorado Plains...

.Gusty northwest winds of 15 to 25 mph and higher gusts to around
35 mph, together with minimum relative humidity values as low as 
9 percent have prompted the issuance of a Red Flag Warning. The 
warning covers portions of northeast Colorado, from noon to 5 pm 
MST today. These critical fire weather conditions should quickly 
improve late this afternoon as winds speeds quickly decrease with 
darkness.


COZ238-242-244-246-248>251-091945-
/O.NEW.KBOU.FW.W.0030.171209T1900Z-171210T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
431 AM MST Sat Dec 9 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 5 PM MST THIS
AFTERNOON FOR STRONG WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS 
OF NORTHEAST COLORADO...

The National Weather Service in Denver has issued a Red Flag
Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect
from Noon to 5 PM MST this afternoon.

* Affected Area...Fire Weather Zones 238...242...244...246... 
  248...249...250 and 251.

* Timing...Noon to 5 PM MST today.

* Winds...Northwest 15 to 25 mph with stronger gusts to around 35  
  mph.

* Relative Humidity...As low as 9 percent.

* Impacts...Gusty winds and low relative humidity could
  potentially produce the rapid spread of wildfire and large fire
  growth in dry fuels, the result of recent dry and unseasonably 
  warm weather.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
Baker
2 follow-up statements
367 
WWUS85 KBOU 092251
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
351 PM MST Sat Dec 9 2017

COZ238-242-244-246-248>251-100000-
/O.CON.KBOU.FW.W.0030.000000T0000Z-171210T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
351 PM MST Sat Dec 9 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST THIS
AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF
NORTHEAST COLORADO...

* Affected Area...Fire Weather Zones 238...242...244...246... 
  248...249...250 and 251.

* Timing...Dry and breezy conditions will continue until 5 PM MST
  today, with conditions gradually improving this evening.

* Winds...Northwest 10 to 15 mph with gusts up to 30 mph.

* Relative Humidity...As low as 11 percent.

* Impacts...Gusty winds and low relative humidity could 
  potentially produce the rapid spread of wildfire and large 
  fire growth in dry fuels, the result of recent dry and 
  unseasonably warm weather.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
781 
WWUS85 KBOU 092357
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
457 PM MST Sat Dec 9 2017


COZ238-242-244-246-248>251-100100-
/O.EXP.KBOU.FW.W.0030.000000T0000Z-171210T0000Z/
Larimer County Below 6000 Feet/Northwest Weld County-
Northeast Weld County-Morgan County-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-Logan County-Washington County-Sedgwick County-
Phillips County-
457 PM MST Sat Dec 9 2017

...RED FLAG WARNING WILL EXPIRE AT 5 PM MST THIS AFTERNOON FOR
WIND AND LOW RELATIVE HUMIDITY FOR THE NORTHEAST PLAINS...

The combination of decreasing wind and cooler temperatures this 
evening will lessen the fire danger threat. Therefore the Red 
Flag Warning will be allowed to expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 9, 4:11 AM MST, 20 minutes earlier.

Area forecast discussion, Dec 9, 4:11 AM MST, 20 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
411 AM MST Sat Dec 9 2017

.SHORT TERM...(Today and tonight)
Issued at 350 AM MST Sat Dec 9 2017

There's little indication that the strong blocking upper ridge
to our west will move much during the next 24 hours. The rather
strong n-nwly flow on the front side of this ridge will produce
another day of gusty n-nwly sfc winds on the plains, esply east
of a Wellington (Larimer Cty) to Limon (Lincoln Cty) line during
the afternoon with sustained speeds of 15-25 mph and gusts to
around 35 mph. The residence airmass will also remain quite dry
today with current dewpts on the plains in the single digits.
With not much change in dewpts during the day, and max temps
around the 60 deg mark, min RHs will range from around 8 pct near
the foothills and around 15 pct near the Nebraska border. With the
combination of gusty winds and low RHs, will issue a Red Flag
Warning from Noon to 5 PM today for the following zones: 38..
42..44..46..and 48>51. Elsewhere, the bitter cold air trapped in
North and Middle Parks will be slow to moderate today beneath a
strong sfc based inversion. However, with ample sunshine should
still see mid-afternoon temps reach the upper 30s/low 40s once
the sfc based inversion mixes out.

Clear/mostly clear skies...light breezes and low dewpts will
produce another night of single digit lows in the mtn valleys,
and seasonal readings in the teens elsewhere. Although areas
exposed to gusty downslope breezes near the foothills, expect
warmer min temps in the upper 20s/low 30s.

.LONG TERM...(Sunday through Friday)
Issued at 350 AM MST Sat Dec 9 2017

There will not be much overall change in the weather picture for
Colorado through much of next week. The persistent of ridge of
high pressure over the west coast and Great Basin will remain
through next Thursday. The result for Colorado will be a moderate
northwest flow aloft but with dry conditions and warm
temperatures. Readings will be 10-20 degrees above normal across
lower elevations. There will be some day to day variations with a
some cooling on Monday and again on Wednesday as weak disturbances
skirt Colorado on the northeast fringes. At this time, the
airmass will be too dry to produce any precipitation.

Towards next weekend, long range models are advertising some
changes as a trof drops into the Great Basin. There is certainly
some timing and amplitude differences amongst the long range
players but too early to get excited yet.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 350 AM MST Sat Dec 9 2017

VFR conditions next 24 hours under clear to mostly clear skies.
Winds light and southerly for most of the day, with a few hours of
light east-northeast winds in the afternoon. By darkness, winds
will assume their typical drainage pattern at speeds mostly under
12 kts.

&&

.FIRE WEATHER...
Issued at 350 AM MST Sat Dec 9 2017

With gusty north-northwest winds of 15-25 mph and gusts to 35
mph, and min RH values in the 10-15 pct range this afternoon, a
Red Flag warning will be issued for the period 1200 to 1700 MST.
Fireweather zones covered by this warning include 238..242..
244..246..248>251 in northeast Colorado. Critical fire weather
conditions should quickly improve late this afternoon with
darkness and a reduction in wind speeds.

There will remain elevated fire weather concerns on the far
northeast plains at times during the afternoons through early next
week with the dry and breezy conditions.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon today to 5 PM MST this afternoon for
COZ238-242-244-246-248>251.

&&

SHORT TERM...Baker
LONG TERM...Entrekin
AVIATION...Baker
FIRE WEATHER...Baker
Hazardous weather outlook, Dec 9, 4:09 AM MST, 22 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
409 AM MST Sat Dec 9 2017

COZ030>051-101115-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
409 AM MST Sat Dec 9 2017

...Critical Rangeland Fire Danger This Afternoon on the Northeast
Plains...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Gusty northwest winds of 15 to 25 mph and stronger gusts to
around 35 mph, coupled with minimum relative humidity values of
10 to 15 percent will create high to extreme rangeland fire danger
on the northeast plains of Colorado this afternoon. These critical
fire weather conditions should quickly improve with nightfall and
a reduction in wind speeds. Otherwise, a dry and warmer day with
no chance of precipitation during the next 24 hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Dry and unseasonably warm conditions will continue through the
middle of next week as a strong high pressure ridge remains over
the Western U.S. Temperatures will average 10 to 20 degrees above
normal across the plains. There will be gusty winds on the plains
at times during the afternoons which will keep the rangeland fire
danger moderate to high.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Baker/Entrekin

In the hours before

Local storm report, Dec 8, 10:35 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1035 PM MST FRI DEC 8 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1144 AM     NON-TSTM WND GST HUGO                    39.13N 103.47W
12/08/2017  M63.00 MPH       LINCOLN            CO   MESONET

1022 AM     NON-TSTM WND GST 3 S CEDAR POINT         39.31N 103.83W
12/08/2017  M61.00 MPH       ELBERT             CO   MESONET

1002 AM     NON-TSTM WND GST 7 N ROCKPORT            41.00N 104.77W
12/08/2017  M59.00 MPH       WELD               CO   MESONET

0924 AM     NON-TSTM WND GST 1 ENE LIMON             39.27N 103.67W
12/08/2017  M58.00 MPH       LINCOLN            CO   ASOS

0900 AM     SNOW             1 SE BRECKENRIDGE       39.50N 106.03W
12/08/2017  M4.7 INCH        SUMMIT             CO   MESONET

            SINCE 1030 AM YESTERDAY

&&

KF

Nearby

Red Flag Warnings in Colorado, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.